Alert archive / Iowa / Special Weather Statements in 2017
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jul 4, 2017, 8:13 PM CDT for Hancock County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2017, 8:13 PM CDT (01:13 UTC)
- Expired
- Jul 4, 2017, 8:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
County Hancock County, IA
The radar
The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1981 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446 WWUS83 KDMX 050113 SPSDMX Special Weather Statement National Weather Service Des Moines IA 813 PM CDT TUE JUL 4 2017 IAZ016-050145- Hancock IA- 813 PM CDT TUE JUL 4 2017 ...Strong storm in western Hancock County... At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near Britt, or 15 miles west of Garner, moving north at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Britt, Crystal Lake, Woden and Hutchins. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4325 9372 4302 9379 4301 9397 4325 9397 TIME...MOT...LOC 0112Z 191DEG 11KT 4311 9390 $$ Martin
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 4, 6:38 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 4, 6:38 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 638 PM CDT Tue Jul 4 2017 .SHORT TERM.../Tonight through Wednesday/ Issued at 339 PM CDT Tue Jul 4 2017 At mid-afternoon, the atmosphere was uncapped over western Iowa where MLCAPEs generally ranged between 2000 and 2500 J/kg with bulk shear essentially non-existent. Thunderstorms that developed over northern Missouri this morning formed an outflow boundary that has moved northward into southern Iowa this afternoon. This has been the focus thus far for thunderstorms from north of Atlantic to just north of Osceola to around Ottumwa with additional storms now entering far southern Iowa as well. As all these storms pulse and collapse, additional outflow boundaries will be formed. This will create a "self-destruct atmosphere" where new storms form, eventually collapse, create new boundaries and new storms. This cycle will repeat through this evening when the loss of daytime heating will allow the atmosphere to gradually stabilize. While a few thunderstorm clusters may persist into mid to late evening, thunderstorms will be decreasing in coverage early this evening. With the stabilization of the atmosphere as indicated by forecast soundings showing a near surface inversion that will trap moisture in the boundary layer, may have patchy fog form. While hi-res models show the most likely area being over the eastern part of central Iowa through early Wednesday morning, it's possible it could form elsewhere in areas where heavy rain falls this afternoon. After any patchy fog dissipates Wednesday morning, attention will turn to a shortwave trough that will be dropping into the region on northwest flow while the mid-level low pressure over Missouri moves slowly east. Scattered showers and thunderstorms will be able to form, but the best coverage will be over the southeastern 1/3 of the state. Temperatures will peak a few degrees higher than today in the upper 80s to around 90 degrees. .LONG TERM.../Wednesday night through Tuesday/ Issued at 339 PM CDT Tue Jul 4 2017 Upper low in Missouri will be departing into the Ohio River valley on Wednesday night with quiet weather. Warm advection will be increasing overnight in response to approaching shortwave and strengthening southwest flow which will persist into Thursday. Thermal ridging in the Plains will lean into Iowa during the day and with decent southwest winds during the day, anticipate highs into the 90s for much of the area. In fact, would not be surprised to see some upper 90s in western Iowa where thermal axis enters the state. Convection is expected to develop along an approaching cold front by late afternoon into the evening in the northeast. This area is closest to the mid level cooling and should fire first as cap weakens in the afternoon. Convection will be more limited farther west where warm mid level temperatures will limit convective development. Large CAPES in excess of 2500 J/KG are expected and relatively drier low levels with some presentation of inverted-v soundings. Hence strong to severe wind gusts seem possible along with large hail during the late afternoon into the evening as any convection moves south through the state. Thereafter, northwest flow persists across the Midwest into much of the following week. Models indicate another boundary passing through the state by late weekend into early next week and another system after the end of Day 7. Timing in northwest flow is always problematic regardless of the time of year. Have done little modification during this period given the upper flow. Good thing is this should limit any extended period of hot weather as fronts pass through the state. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 631 PM CDT Tue Jul 4 2017 Scattered thunderstorms moving across portions of central and north central Iowa early this evening. Main impact at most locations is the numerous outflow boundaries and brief gusty winds across the area. Therefore the surface wind direction will be erratic at times through 02z. Generally dry overnight. Potential for localized fog once again. Light winds less than 12 kt and VFR conditions are expected on Wednesday. Low chance for Thunderstorms vicinity of KOTM Wednesday afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ansorge LONG TERM...Cogil AVIATION...Donavon
Hazardous weather outlook, Jul 4, 4:30 AM CDT, 15 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 430 AM CDT Tue Jul 4 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-051000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 430 AM CDT Tue Jul 4 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated to scattered thunderstorms are expected mainly this afternoon and evening. The strongest storms may produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will be possible Wednesday, with marginally severe storms possible. Thunderstorms are again possible late Thursday afternoon into Thursday night. There is a slight risk of severe storms with large hail and damaging winds gusts the main severe threats. However an isolated tornado cannot be ruled out Thursday as well. Locally heavy rainfall is possible both Wednesday and Thursday. Thunderstorm chances return to the forecast Sunday into Monday. At this time the severe weather threat is low. .SPOTTER INFORMATION STATEMENT... Spotters activation may be needed Thursday.
In the hours before
Special weather statement, Jul 4, 3:41 PM CDT, 4 hours 32 minutes before
Special Weather Statement National Weather Service Des Moines IA 341 PM CDT TUE JUL 4 2017 IAZ059-072-042115- Madison IA-Dallas IA- 341 PM CDT TUE JUL 4 2017 ...Strong storms with small hail in parts of south central Iowa... At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near Winterset, moving northwest at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Winterset, Earlham, De Soto, Van Meter, Dexter, Winterset-Madison County Airport and Badger Creek State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4136 9384 4135 9423 4158 9424 4157 9390 TIME...MOT...LOC 2040Z 139DEG 21KT 4143 9405 Martin
Special weather statement, Jul 4, 4:14 PM CDT, 3 hours 59 minutes before
Special Weather Statement National Weather Service Des Moines IA 414 PM CDT TUE JUL 4 2017 IAZ058-059-042145- Guthrie IA-Dallas IA- 414 PM CDT TUE JUL 4 2017 ...Strong storms with small hail in parts of central Iowa... At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Earlham, or 9 miles west of Adel, moving north at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Adel, Stuart, Dallas Center, Earlham, Panora, De Soto, Lake Panorama, Redfield, Dexter, Diamondhead Lake, Menlo and Linden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4174 9399 4150 9397 4150 9442 4174 9443 TIME...MOT...LOC 2113Z 175DEG 14KT 4159 9420 Martin
Special weather statement, Jul 4, 4:33 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Des Moines IA
433 PM CDT TUE JUL 4 2017
IAZ059-060-042200-
Polk IA-Dallas IA-
433 PM CDT TUE JUL 4 2017
...Strong storms producing gusty winds in the Des Moines metro...
At 432 PM CDT, trained weather spotters reported a strong
thunderstorm over Windsor Heights, or near Urbandale, moving
northwest at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Des Moines, West Des Moines, Urbandale, Johnston, Clive, Waukee,
Grimes, Windsor Heights, Saylorville, Dallas Center, Granger, Drake
Stadium And Knapp Center, Jordan Creek Town Center, Valley West Mall,
Merle Hay Mall and Saylorville Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4165 9361 4155 9364 4157 9384 4174 9400
4183 9382
TIME...MOT...LOC 2132Z 137DEG 28KT 4162 9373
MartinSpecial weather statement, Jul 4, 5:10 PM CDT, 3 hours 3 minutes before
Special Weather Statement National Weather Service Des Moines IA 510 PM CDT TUE JUL 4 2017 IAZ044-042245- Crawford IA- 510 PM CDT TUE JUL 4 2017 ...Strong storm with gusty winds in eastern Crawford County... At 508 PM CDT, the public reported a strong thunderstorm 8 miles east of Denison, moving northwest at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Denison, Vail, Westside, Kiron and Deloit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4221 9509 4192 9509 4192 9533 4221 9541 TIME...MOT...LOC 2208Z 150DEG 13KT 4202 9519 Martin
Special weather statement, Jul 4, 8:01 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Des Moines IA 801 PM CDT TUE JUL 4 2017 IAZ016-025-050200- Wright IA-Hancock IA- 801 PM CDT TUE JUL 4 2017 ...Strong storm near Kanawa may produce small hail and gusty winds... At 759 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Britt, or 14 miles north of Clarion, moving north at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Kanawha. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4285 9374 4286 9392 4308 9390 4307 9360 TIME...MOT...LOC 0059Z 190DEG 10KT 4293 9381 Martin
Special weather statement, Jul 4, 8:13 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 813 PM CDT TUE JUL 4 2017 IAZ016-050145- Hancock IA- 813 PM CDT TUE JUL 4 2017 ...Strong storm in western Hancock County... At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near Britt, or 15 miles west of Garner, moving north at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Britt, Crystal Lake, Woden and Hutchins. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4325 9372 4302 9379 4301 9397 4325 9397 TIME...MOT...LOC 0112Z 191DEG 11KT 4311 9390 Martin
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:01 PM CDT | Special Weather Statement | DMX | Hancock | 59 min |
Nearby
Special Weather Statements in Iowa, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.